Keeping Whitecoat HBP down during surgery

Discussion in 'Health and medical' started by FreespiritedFem, Nov 10, 2003.

  1. I'm taking two BP meds for what my primary care calls "labile hypertension". I
    take the BP at home and it runs anywhere from 125 to 155 on top number,
    depending maybe on whether I've been upset, stressed or just running around.
    Sometimes the readings make no particular sense. The upper number is usually
    better than the lower -- 78 to 85. Problem is I'm planning to have minor
    surgery soon done under straight local with some kind of sedation, hopefully
    oral valium. I absolutely will not have general as this is a small cosmetic
    procedure.My primary care doctor told me there is no medical reason I can't
    have this kind of surgery but he did say they could put some BP medicine into
    an IV which I'd rather avoid. My BP was 170 and 190 last year but that was
    because I was an emergency room patient and I was just nervous. It makes sense
    to treat the BP during surgery for the cause which will be fear from whitecoat
    hypertension, hence the idea of the valium. Also I've had valium several times
    so I know it agrees with me. Any replies or ideas for my upcoming surgery
    would be appreciated.

    Sherry
     
    Tags:


  2. Mxsmanic

    Mxsmanic Guest

    FreespiritedFem writes:

    > I'm taking two BP meds for what my primary care calls "labile hypertension". I
    > take the BP at home and it runs anywhere from 125 to 155 on top number,
    > depending maybe on whether I've been upset, stressed or just running around.
    > Sometimes the readings make no particular sense. The upper number is usually
    > better than the lower -- 78 to 85. Problem is I'm planning to have minor
    > surgery soon done under straight local with some kind of sedation, hopefully
    > oral valium. I absolutely will not have general as this is a small cosmetic
    > procedure.My primary care doctor told me there is no medical reason I can't
    > have this kind of surgery but he did say they could put some BP medicine into
    > an IV which I'd rather avoid. My BP was 170 and 190 last year but that was
    > because I was an emergency room patient and I was just nervous. It makes sense
    > to treat the BP during surgery for the cause which will be fear from whitecoat
    > hypertension, hence the idea of the valium. Also I've had valium several times
    > so I know it agrees with me. Any replies or ideas for my upcoming surgery
    > would be appreciated.


    If nervousness is raising your BP, then anything that makes you less
    nervous will lower it. A sedative will thus return it to whatever it
    was before you were nervous. What is there to worry about? I can see
    why you have white-coat syndrome if you stress over this much in
    advance.

    --
    Transpose hotmail and mxsmanic in my e-mail address to reach me directly.
     
  3. I don't think you were trying to amuse me with your reply but that last part
    gave me the laugh of the day and I thank you for that as well as your general
    reply. Sooooo glad I didn't get a post such as "you may need general
    anesthesia" or "your doc is probably right about the IV BP med." Anyway I HOPE
    you're right. Thanks again. :)

    Sherry
     
  4. BTW, you sound like you have some medical knowledge. Are you a medical
    professional?

    Sherry
     
  5. Mxsmanic

    Mxsmanic Guest

    RelocatableFem writes:

    > I don't think you were trying to amuse me with your reply but
    > that last part gave me the laugh of the day and I thank you
    > for that as well as your general reply.


    I'm happy that you found it amusing, but it was in fact a serious
    observation. The same tendencies that make you worry about all this so
    far in advance probably cause your BP to jump when you get to the
    doctor's office.

    My mother has the same problem: with or without meds, her BP always
    jumps when she gets worried, and she worries easily. She'll stress for
    days before certain types of events (doctor visits, plane trips) with
    her BP grazing the stars. She has even ended up in the ER with acute
    hypertension. It is all nerves, though: After taking some Xanax, her
    BP comes down as she relaxes a bit. Unfortunately, she hardly ever
    resorts to Xanax because she worries about that, too (she's afraid
    she'll turn into a dope addict and end up in the gutter if she takes
    more than 1/4 of a Xanax tablet in any 12-month period).

    --
    Transpose hotmail and mxsmanic in my e-mail address to reach me directly.
     
  6. PaNjDeFemale

    PaNjDeFemale Guest

    I feel for your mother as I share her BP problem from nerves and I too am
    afraid of meds but I will take it, with very small beginning doses, if
    possible. I also have "labile" hypertension according to my primary care, and
    even at home my readings run 125 to 155 on top number. I take 2 BP meds plus
    klonopin for anxiety. My mom had been on xanax for YEARS, I know well over 12
    years and she stopped cold back in 1990 when she was remarried and back on it
    when she separated. Point is when she didn't need it, she stopped it and was
    not addicted. Maybe it depends on the dosage and whether or not the person has
    an addictive personality and I don't think my mom does.

    Sherry
     
Loading...